Published with the written consent of the patient. No external funding and no competing interests declared. Previously posted on the Anaesthesia Correspondence website: http://www.anaesthesiacorrespondence.com.
Localised reaction following Patent Blue V and morphine injections
Article first published online: 11 DEC 2012
Anaesthesia © 2012 The Association of Anaesthetists of Great Britain and Ireland
Volume 68, Issue 1, pages 113–114, January 2013
How to Cite
McLoughlin, N., Mathers, H. and O'Hare, C. (2013), Localised reaction following Patent Blue V and morphine injections. Anaesthesia, 68: 113–114. doi: 10.1111/anae.12111
- Issue published online: 11 DEC 2012
- Article first published online: 11 DEC 2012
In response to previous letters regarding adverse reactions associated with injection of Patent Blue V dye [1-3], we noted a localised urticarial reaction from morphine injection, though with a distinctive appearance associated with earlier Patent Blue V administration.
Many opioids are potent releasers of histamine which, when liberated from skin mast cells, increases capillary permeability (wheal) and causes cutaneous vasodilation (flare). This may be attenuated by direct opioid-mediated capillary vasodilation . Intradermal stimulation with morphine, codeine and pethidine has demonstrated a massive dose-dependent increase of protein extravasation and vasodilatation .
A 74-year-old female received a subareolar injection of Patent Blue V dye into her left breast before wide local excision and sentinel node biopsy. Intra-operatively she received paracetamol, diclofenac and 10 mg intravenous morphine for analgesia. On transfer to recovery she received a further 4 mg intravenous morphine into a cannula in the dorsum of her right hand. A non-invasive blood pressure cuff was inflated around her right arm during injection and she subsequently developed an urticarial rash secondary to localised histamine release from the morphine. Rather than produce a urticarial rash with a pale ‘wheal’ type appearance, the morphine produced a ‘blue wheal’ appearance (Fig. 6) similar to the ‘blue hives’ described in previous correspondence , accompanied by cutaneous erythema or ‘flare’ as described earlier. This reaction was observed approximately two hours following injection of Patent Blue V into the contralateral breast, demonstrating significant systemic dissemination of the dye. Upon visiting the patient the next day her unusual rash was noted to have almost entirely disappeared, and she experienced no ill effects as a result.